Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 56, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Dec 26, 2018, 2:08 PM MST. It took effect at Dec 26, 2018, 5:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2018, 2:08 PM MST (21:08 UTC)
- In effect from
- Dec 26, 2018, 5:00 PM MST
- Expired
- Dec 27, 2018, 2:21 AM MST
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
277 WWUS75 KABQ 262108 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 208 PM MST Wed Dec 26 2018 ...WINDY CONDITIONS LATE THIS AFTERNOON THROUGH EARLY THURSDAY MORNING IN THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AND IN THE SOUTH CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS TO THE EAST... NMZ506-508-526-539-540-271200- /O.NEW.KABQ.WI.Y.0056.181227T0000Z-181227T1200Z/ West Central Mountains-Southwest Mountains- South Central Mountains-Eastern Lincoln County- Southwest Chaves County- 208 PM MST Wed Dec 26 2018 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect from 5 PM this afternoon to 5 AM MST Thursday. * LOCATION...The West Central, Southwest and South Central Mountains, eastern Lincoln County and southwest Chaves County. * WINDS...West to northwest winds at 25 to 35 mph with gusts 40 to 50 mph. * TIMING...Winds will develop late this afternoon and peak between 9 PM and 3 AM, before diminishing around 5 AM. * VISIBILITY...Falling to less than 3 miles at times in blowing dust in the lower elevations. * LOCAL IMPACTS...Strong cross winds can be expected on north- south oriented roads, creating difficult driving conditions for high profile vehicles. Lightweight or loose objects such as garbage cans, lawn furniture, or holiday decorations may be toppled or blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ 28
1 follow-up statement
307 WWUS75 KABQ 270921 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 221 AM MST Thu Dec 27 2018 NMZ506-508-526-539-540-271030- /O.CAN.KABQ.WI.Y.0056.000000T0000Z-181227T1200Z/ West Central Mountains-Southwest Mountains- South Central Mountains-Eastern Lincoln County- Southwest Chaves County- 221 AM MST Thu Dec 27 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 26, 12:43 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 26, 12:43 PM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1243 PM MST Wed Dec 26 2018 .UPDATE... Based on reports around Santa Fe, added the Lower Chama River Valley and Upper Rio Grande Valley into a Winter Weather Advisory through the afternoon. Snow around Santa Fe is starting to decrease and based on NMRoad cams, I-25 is improving, so will not issue an advisory there. WSW already out. 34 && .PREV DISCUSSION...1122 AM MST Wed Dec 26 2018... .AVIATION... 18Z TAF CYCLE A storm system will move northeastward from southwest New Mexico this afternoon to central Kansas and Nebraska Thursday morning. IFR to LIFR conditions are expected across western New Mexico through early afternoon, while IFR to LIFR conditions are expected to continue through late afternoon across central New Mexico north of I-40, the central highlands and east central plains. Mountain obscurations will predominate in the central and northern mountains this afternoon and tonight. IFR to LIFR visibility is expected this afternoon and tonight in the northern mountains, Raton Ridge, Johnson Mesa and northeast highlands in periods of moderate to occasionally heavy snow and blowing snow. Northwest winds behind the departing low pressure system will gust between 25 and 35 knots late this afternoon and tonight. 28 && .PREV DISCUSSION...342 AM MST Wed Dec 26 2018... .SYNOPSIS... A low pressure system is approaching New Mexico from the west, and this feature will continue to lead to unsettled weather conditions for the remainder of the day with inclement weather shifting to the northeast tonight. Rain and high elevation snow showers will become more numerous through the day with snow levels rising to 6,000 to 7,000 feet by late afternoon. A couple to a few inches of snow accumulation are expected in western and central New Mexico by day's end, especially in the higher terrain, and several inches of accumulation are expected in the Sangre de Cristo mountains. Snow will linger in northeastern New Mexico tonight before the storm exits the state, and the Raton Pass could turn treacherous as several inches of snow quickly accumulates there. There will not be much of a break in the unsettled weather pattern, as another low pressure system will quickly push toward New Mexico late Thursday into Friday. This storm will usher in much colder air with moderate to heavy snowfall for a large portion of central New Mexico. Frigid temperatures could stay at or below freezing for a couple to a few consecutive days for several locales within the state late this week. && .DISCUSSION... Very busy and challenging shift is ongoing as unsettled pattern is slowly coming to fruition. Areas of low clouds, fog, light rain/drizzle are impacting the eastern zones. Fog has not been as widespread as the ongoing dense fog advisory suggested, but will keep hold of this advisory for a couple to a few more hours and monitor the early morning trends. The initial disturbance of interest today is in the form of a Pacific low, currently in AZ with a couple of distinct circulations present. The southern-most circulation is beginning to, and will continue to be, the main feature of interest crossing NM through the day today. The 00 UTC forecast models all indicated that the low should take on a negative tilt as it comes into the Land of Enchantment, leading to a deepening or re-intensification of the cyclone. This will introduce a challenging uptick in precipitation amounts this afternoon into tonight with a trowal feature being depicted. This would lead to a brief, but heavier dose of precipitation, much of it falling as snow over portions of the Sangres and over the Raton pass. Have opted to upgrade the winter storm watch to a warning for the Raton Pass area, and the day shift will need to monitor the Sangres closely for possible upgrade as amounts may exceed 10 to 12 inches on some peaks. Elsewhere the scattered to widespread rain and snow showers will periodically develop through the day, dwindling into the evening. By dawn Thursday the initial upper low will have bottomed-out and raced into western KS. Precipitation will wane into late Thursday morning with a cold northwest to north wind having impacted many zones Wednesday night into Thursday. This colder air will keep Thursday's high temperatures below normal with more cooling quickly on the way as the next low crosses the Great Basin on a fast track toward NM. This low still looks to host a very cold airmass with it, and 500 mb temperatures appear even lower than they did 24 hours ago (-34 C over NV by late Thursday). The low will spread some large scale ascent into northwestern NM, enough for isolated to scattered light showers late in the day. In the northeast, the back door segment of the front could also induce some light, frontogenetically-induced snow. Conditions quickly worsen into Thursday night as the upper low dives into AZ and the aforementioned back door cold front makes a run southwestward and spills through the central mountain chain. Continued diffluent flow aloft will work into NM ahead of the low, and a well-defined southwest-to-northeast oriented band of snow (in line with the mid level front) appears to also lead the charge. The east slopes of the Sangre de Cristos and central highlands/mountains would also quickly see an onset of snow due to upslope flow, coupled with increased isentropic upglide. The low will then make its way into NM through the day Friday, retaining a healthy and widespread precipitation shield ahead of it, near the mid level front, and near the core of the low. The QPF amounts appear rather widespread and fairly generous, and considering that snow ratios will be rising amid the colder air, there is potential for several inches of snow in much of central NM. This low will indeed be a trouble-maker with widespread wintry travel impacts across a majority of the state (focused in central to east central NM). The cold temperatures are also noteworthy. For example in the current forecast, Albuquerque would likely see temperatures at or below freezing from early Friday morning continuously through late Monday morning. Model solutions carry the low slowly out of NM as an opening trough on Saturday with precipitation gradually turning more showery with less coverage and intensity during the day. There is still potential for another cut- off low to develop as a subsequent vorticity lobe drops southward. This cut-off low would likely round south of NM, introducing minimal, if any, precipitation. However, another short wave could change that early next week, and temperatures would be slow to rebound through this time. 52 && .FIRE WEATHER... A couple of storm systems will cross during the latter half of the week bringing precipitation to most if not all of the forecast area. There is less certainty with a third system that may arrive early next week. The active weather pattern will keep temperatures below normal for the next 7 days. Poor ventilation will be found mainly north of I-40 today and Thursday before spreading further south Friday, and reaching all zones over the weekend and early next week. The first upper level low pressure system will enter SW NM this morning then exit NE NM late tonight. Wetting precipitation will favor the mountains, east slopes of the central mountain chain and much of the eastern plains. Snow accumulation should remain above 6000 ft until tonight when it will spread to lower elevations of the northeast. The northern mountains will be the big winners with a few to several inches of snow, and especially the Sangre de Cristos where around 10 inches of snow is expected on higher peaks and along Raton Pass. A Pacific cold front will bring strong northwest winds as it crosses the Northwest and West Central Highlands, Middle Rio Grande Valley, Sandia/Manzano and Gallinas Mountains and eventually the East Central Plains late this afternoon into tonight. A back door cold front will also bring strong north winds to the Northeast Plains tonight into Thursday morning. The strongest overnight gusts should reach around 50 mph across central and northeast areas. The second storm system should be the wettest and coldest as 700 mb temperatures fall to around -12C. The potential exists for widespread snow accumulation mainly Thursday night through Friday night, except into Saturday across the east. Both westerly and easterly upslope flow favored locations should do well with this winter storm, since the cold front from the mid week system will deliver cold air and upslope flow to eastern areas just before this second upper low arrives from the northwest. Much of the forecast area could potentially accumulate a few to several inches of snow as this upper low enters west central parts of the state, then lifts northeastward. The potential exists for a strong east wind below canyons opening into the Albuquerque and Santa Fe areas late Thursday night into Friday morning, when gusts could again reach 40 to 50 mph. Models have been changeable run to run on the track, depth and timing of another storm system that may impact the forecast area early next week. The latest GFS and ECMWF runs depict an upper level trough passing southeastward over the central and southern Rockies Monday and Monday night with a back door cold front and a chance for wintry precipitation favoring the northern mountains and eastern plains. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for the following zones... NMZ502-505-506-508-511-516-517. Winter Weather Advisory until 5 AM MST Thursday for the following zones... NMZ510-512>515. Winter Storm Warning from 4 PM this afternoon to 5 AM MST Thursday for the following zones... NMZ527. &&
Hazardous weather outlook, Dec 26, 4:18 AM MST, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 418 AM MST Wed Dec 26 2018 NMZ501>540-271200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 418 AM MST Wed Dec 26 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Areas of fog will be dense in portions of eastern New Mexico this morning. Very low visibility down to a quarter of a mile can be expected. A low pressure system will move directly over New Mexico today, producing scattered to widespread rain and snow showers. Snow accumulations will be most likely in the higher terrain above 7,000 feet, especially in northern New Mexico where several inches will be possible. Treacherous travel conditions are expected through tonight in these high terrain areas, including the Raton Pass along Interstate 25. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A second low pressure system will impact New Mexico late Thursday into Friday, bringing much colder temperatures and another round of snow to a large part of the state. A few to several inches of snow accumulation will be possible for many locations, beginning late Thursday and continuing through the day Friday and into Friday night. Widespread travel impacts are expected with snow-packed and icy roads, low visibility, and areas of blowing snow. In addition, temperatures will be very chilly and may struggle to rise above freezing for much of the northern and central New Mexico Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snowfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit snowfall reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Local storm report, Dec 26, 9:46 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 AM MST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM SNOW CLAUNCH 34.14N 105.99W
12/26/2018 E2.0 INCH SOCORRO NM PUBLIC
0900 AM SNOW 6 ESE MOGOLLON 33.36N 108.70W
12/26/2018 E3.0 INCH CATRON NM OTHER FEDERAL
SILVER CREEK DIVIDE SNOTEL.
0900 AM SNOW 6 SSE LUNA 33.73N 108.93W
12/26/2018 E2.0 INCH CATRON NM OTHER FEDERAL
FRISCO DIVIDE SNOTEL.
0900 AM SNOW 5 SSW TOADLENA 36.17N 108.93W
12/26/2018 E5.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
0915 AM SNOW 1 SSE GALLUP 35.51N 108.73W
12/26/2018 M2.6 INCH MCKINLEY NM COCORAHS
0915 AM SNOW 4 W MOUNTAINAIR 34.52N 106.31W
12/26/2018 M1.1 INCH TORRANCE NM COCORAHS
0915 AM SNOW 8 NNW OMEGA 34.43N 108.43W
12/26/2018 M1.9 INCH CATRON NM COCORAHS
0915 AM SNOW RAMAH 35.13N 108.49W
12/26/2018 M1.8 INCH MCKINLEY NM COCORAHS
0915 AM SNOW 4 E GALLUP 35.52N 108.66W
12/26/2018 M2.0 INCH MCKINLEY NM COCORAHS
0935 AM SNOW ZUNI PUEBLO 35.07N 108.85W
12/26/2018 E3.5 INCH MCKINLEY NM PUBLIC
&&
EVENT NUMBER ABQ201801417
EVENT NUMBER ABQ201801418
EVENT NUMBER ABQ201801419
EVENT NUMBER ABQ201801420
EVENT NUMBER ABQ201801421
EVENT NUMBER ABQ201801422
EVENT NUMBER ABQ201801423
EVENT NUMBER ABQ201801424
EVENT NUMBER ABQ201801425
EVENT NUMBER ABQ201801426
DAKSpecial weather statement, Dec 26, 11:02 AM MST, 3 hours 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1102 AM MST Wed Dec 26 2018 NMZ518-261915- Santa Fe Metro Area- 1102 AM MST Wed Dec 26 2018 ...QUICK BURST OF HEAVY SNOW ACROSS THE SANTA FE METRO AREA... A heavy band of snow across the Santa Fe Metro area will quickly drop an inch or two of snow. Given the high snowfall rate, road conditions will deteriorate quickly. Visibilities may also be lowered to one half mile or less. The heaviest snow will move through the area by noon. If travelling, slow down or wait until the snow diminishes to continue your travels. 34
Local storm report, Dec 26, 11:16 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1116 AM MST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW SANDIA PARK 35.17N 106.36W
12/26/2018 M1.0 INCH BERNALILLO NM PUBLIC
0930 AM SNOW 1 E GAMERCO 35.57N 108.75W
12/26/2018 E4.0 INCH MCKINLEY NM PUBLIC
0930 AM SNOW 1 W GALLUP 35.52N 108.75W
12/26/2018 E2.0 INCH MCKINLEY NM PUBLIC
0930 AM SNOW BLUEWATER LAKE 35.30N 108.11W
12/26/2018 E4.0 INCH CIBOLA NM PUBLIC
0955 AM SNOW RED HILL 34.22N 108.87W
12/26/2018 M3.0 INCH CATRON NM TRAINED SPOTTER
1000 AM SNOW LUNA 33.82N 108.95W
12/26/2018 E4.0 INCH CATRON NM PUBLIC
1007 AM SNOW 6 WNW PIETOWN 34.33N 108.24W
12/26/2018 E1.0 INCH CATRON NM TRAINED SPOTTER
1010 AM SNOW 13 E FENCE LAKE 34.64N 108.45W
12/26/2018 M2.0 INCH CIBOLA NM TRAINED SPOTTER
1020 AM SNOW RED HILL 34.22N 108.87W
12/26/2018 E3.0 INCH CATRON NM PUBLIC
1035 AM SNOW 4 N APACHE CREEK 33.89N 108.62W
12/26/2018 E2.0 INCH CATRON NM PUBLIC
1040 AM SNOW 1 NW ALBUQUERQUE 35.13N 106.64W
12/26/2018 E6.0 INCH BERNALILLO NM TRAINED SPOTTER
1045 AM SNOW TORREON 34.72N 106.30W
12/26/2018 E6.0 INCH TORRANCE NM TRAINED SPOTTER
1057 AM SNOW 4 E SANDIA PARK 35.15N 106.29W
12/26/2018 M2.5 INCH BERNALILLO NM NWS EMPLOYEE
&&
EVENT NUMBER ABQ201801427
EVENT NUMBER ABQ201801428
EVENT NUMBER ABQ201801429
EVENT NUMBER ABQ201801430
EVENT NUMBER ABQ201801431
EVENT NUMBER ABQ201801432
EVENT NUMBER ABQ201801433
EVENT NUMBER ABQ201801434
EVENT NUMBER ABQ201801435
EVENT NUMBER ABQ201801436
EVENT NUMBER ABQ201801437
EVENT NUMBER ABQ201801438
EVENT NUMBER ABQ201801439
JLSLocal storm report, Dec 26, 11:24 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM SNOW 1 SW AGUA FRIA 35.64N 106.04W
12/26/2018 E2.5 INCH SANTA FE NM PUBLIC
AIRPORT ROAD AND FAIRLY ROAD.
&&
EVENT NUMBER ABQ201801440
JLSLocal storm report, Dec 26, 12:43 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM SNOW SANDIA PARK 35.17N 106.36W
12/26/2018 M2.2 INCH BERNALILLO NM TRAINED SPOTTER
1115 AM SNOW 4 SW SANTA FE 35.64N 106.00W
12/26/2018 M1.5 INCH SANTA FE NM AMATEUR RADIO
ELDORADO AT SANTA FE. TOTAL THROUGH 1115AM
1145 AM SNOW 4 W MOUNTAINAIR 34.53N 106.32W
12/26/2018 M3.0 INCH TORRANCE NM COCORAHS
1201 PM SNOW 6 NW SANTA FE 35.74N 106.03W
12/26/2018 M3.0 INCH SANTA FE NM TRAINED SPOTTER
1203 PM SNOW WHITE ROCK 35.82N 106.21W
12/26/2018 M6.5 INCH LOS ALAMOS NM SOCIAL MEDIA
1230 PM SNOW ESPANOLA 36.00N 106.07W
12/26/2018 M4.0 INCH RIO ARRIBA NM SOCIAL MEDIA
1231 PM SNOW 5 W POJOAQUE 35.89N 106.11W
12/26/2018 M3.5 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ201801441
EVENT NUMBER ABQ201801442
EVENT NUMBER ABQ201801443
EVENT NUMBER ABQ201801444
EVENT NUMBER ABQ201801445
EVENT NUMBER ABQ201801446
EVENT NUMBER ABQ201801447
RFThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:20 PM MST | Winter Storm Watch | ABQ | 7 hr | |
| Dec 25, 9:27 PM MST | Dense Fog Advisory | ABQ | 13 hr | |
| Dec 26, 3:58 AM MST | Winter Storm Warning | ABQ | 25 hr |
Nearby
Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.